Risk of oral antifungal agent-induced liver injury in Taiwanese

Authors

  • Wei-Yu Kao,

    1. Division of Gastroenterology, Department of Medicine, Taipei Veterans General Hospital, Taipei, Taiwan
    2. Faculty of Medicine, National Yang-Ming University School of Medicine, Taipei, Taiwan
    3. Division of Gastroenterology, Department of Medicine, Taoyuan branch, Taipei Veterans General Hospital, Taipei, Taiwan
    4. Division of Gastroenterology and Hepatology, Department of Internal Medicine, Taipei Medical University Hospital, Taipei, Taiwan
    Search for more papers by this author
  • Chien-Wei Su,

    1. Division of Gastroenterology, Department of Medicine, Taipei Veterans General Hospital, Taipei, Taiwan
    2. Faculty of Medicine, National Yang-Ming University School of Medicine, Taipei, Taiwan
    3. Institute of Clinical Medicine, National Yang-Ming University School of Medicine, Taipei, Taiwan
    Search for more papers by this author
  • Yi-Shin Huang,

    Corresponding author
    1. Division of Gastroenterology, Department of Medicine, Taipei Veterans General Hospital, Taipei, Taiwan
    2. Faculty of Medicine, National Yang-Ming University School of Medicine, Taipei, Taiwan
    • Correspondence

      Yi-Shin Huang, MD, Division of Gastroenterology, Department of Medicine, Taipei Veterans General Hospital, 201 Shih-Pai Road, Sec. 2, Taipei 112, Taiwan.

      Tel.: 8862 2871 2121 ext. 3345

      Fax: 8862 2873 9318

      E-mail: yshuang@vghtpe.gov.tw

      Wen-Hung Chung, Department of Dermatology, Chang-Gung Memorial Hospital, 199 Tun Hua North Road, Taipei, Taiwan.

      Tel.: 8862 2713 5211 ext. 3400

      Fax: 8862 2719 1623

      E-mail: wenhungchung@yahoo.com

    Search for more papers by this author
  • Yueh-Ching Chou,

    1. Department of Pharmacy, Taipei Veterans General Hospital, Taipei, Taiwan
    Search for more papers by this author
  • Yi-Chih Chen,

    1. Department of Pharmacy, Taipei Veterans General Hospital, Taipei, Taiwan
    Search for more papers by this author
  • Wen-Hung Chung,

    Corresponding author
    1. Department of Dermatology, Chang-Gung Memorial Hospital, Taipei, Taiwan
    2. College of Medicine, Chang-Gung University, Taoyuan, Taiwan
    • Correspondence

      Yi-Shin Huang, MD, Division of Gastroenterology, Department of Medicine, Taipei Veterans General Hospital, 201 Shih-Pai Road, Sec. 2, Taipei 112, Taiwan.

      Tel.: 8862 2871 2121 ext. 3345

      Fax: 8862 2873 9318

      E-mail: yshuang@vghtpe.gov.tw

      Wen-Hung Chung, Department of Dermatology, Chang-Gung Memorial Hospital, 199 Tun Hua North Road, Taipei, Taiwan.

      Tel.: 8862 2713 5211 ext. 3400

      Fax: 8862 2719 1623

      E-mail: wenhungchung@yahoo.com

    Search for more papers by this author
  • Ming-Chih Hou,

    1. Division of Gastroenterology, Department of Medicine, Taipei Veterans General Hospital, Taipei, Taiwan
    2. Faculty of Medicine, National Yang-Ming University School of Medicine, Taipei, Taiwan
    Search for more papers by this author
  • Han-Chieh Lin,

    1. Division of Gastroenterology, Department of Medicine, Taipei Veterans General Hospital, Taipei, Taiwan
    2. Faculty of Medicine, National Yang-Ming University School of Medicine, Taipei, Taiwan
    Search for more papers by this author
  • Fa-Yauh Lee,

    1. Division of Gastroenterology, Department of Medicine, Taipei Veterans General Hospital, Taipei, Taiwan
    2. Faculty of Medicine, National Yang-Ming University School of Medicine, Taipei, Taiwan
    Search for more papers by this author
  • Jaw-Ching Wu

    1. Institute of Clinical Medicine, National Yang-Ming University School of Medicine, Taipei, Taiwan
    2. Department of Medical Research and Education, Taipei Veterans General Hospital, Taipei, Taiwan
    Search for more papers by this author

  • Writing assistance: Gene Alzona Nisperos MD

Abstract

Aim

Oral antifungal agent-induced liver injury is a common safety concern that may lead to patients' hesitation in treating fungal infections such as onychomycosis. This study evaluated risk of drug-induced liver injury (DILI) caused by oral antifungal agents in Taiwanese populations.

Methods

A population-based study was conducted by analyzing who used oral antifungal agents from 2002 to 2008 from the Taiwan National Health Insurance Database. A comparison control group was randomly extracted from the remainder of the original cohort.

Results

Of the 90 847 oral antifungal agents users, 52 patients had DILI. Twenty-eight DILI cases used ketoconazole, 12 fluconazole, eight griseofulvin, three itraconazole and two terbinafine. The incidence rates (IR) of DILI per 10 000 persons were 31.6, 4.9, 4.3, 3.6 and 1.6 for fluconazole, ketoconazole, griseofulvin, itraconazole and terbinafine, respectively. Longer exposure duration increased the risk of DILI, with IR for exposure duration ≥ 60 defined daily dose (DDD) of 170.9, 62.5, and 36.1 per 10 000 persons for ketoconazole, itraconazole and terbinafine, respectively. Patients taking antifungal agents had higher incidences of developing DILI compared with those in the control group after adjusting for age, gender and co-morbidities (relative risk 2.38, P < 0.001). All of the six patients with fatal DILI used fluconazole. Old age and fluconazole increased the risk of oral antifungal-induced fatal DILI.

Conclusions

Oral antifungal agents are associated with low incidence of acute liver injury, but which may be fatal, especially for the elderly. Longer treatment duration may increase the risk of antifungal agent-induced liver injury, especially ketoconazole.

Ancillary